Bad Side Effects of Plaquenil

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

bfloerke
New Member


Date Joined Nov 2013
Total Posts : 3
   Posted 11/18/2013 7:11 PM (GMT -6)   
I have been recently diagnosed with Lupus (about 4 months ago) and have started plaquenil with the hope it would relieve my symptoms (no energy, achy body and severe hair loss). It seems as though it has helped the first two symptoms, but I have horrible constipation. I have tried everything- I exercise every day, drink a ton of water, eat fiber like it’s going out of style, follow a gluten-free diet, take stool softeners after every meal and Miralax before bed at night. I have really bad cramping, gas and it looks like I’m 7 months pregnant at times! Has anyone experienced this? I would be so grateful for any insight anyone has. Thank you!

lucysgd
Veteran Member


Date Joined Jun 2008
Total Posts : 675
   Posted 11/18/2013 9:23 PM (GMT -6)   
Lots of people experience some GI issues when starting Plaquenil, but they usually subside after a short time. Did you start Plaquenil when you rec'd your diagnosis and did the constipation begin at the same time? I think it might be possible that the constipation could have something to do with the Lupus, as it can affect the GI tract also. I have intermittent problems with constipation and take Miralax at times - and feel that it sometimes causes bloating. I would check with your doctor since you are using it every night and also using a stool softener every day. I don't know for sure, but don't think either of those things are reccommended for continuous daily use.

Sorry you're having such problems - I know how uncomfortable it can be. Hope you get some answers and relief soon!
Lucy

Barbara Lee
Veteran Member


Date Joined Sep 2003
Total Posts : 2889
   Posted 11/18/2013 9:29 PM (GMT -6)   
Hi I think that Lucy may be correct in that the constipation may be caused from your Lupus. Normally, Plaquenil causes the opposite effect with diarrhea being the problem. I've not heard of anyone mentioning constipation as the side effect. That's not to say it doesn't happen though.

I would contact your Rheumy and see what they have to say. I know that for me I'm on a stool softener daily as I take pain medication daily. I also take Mirlax and it's prescribe for me to take it twice a day, everyday. However, again you should check with your Doctor to see how they want you take these medications. I do not take my Mirlax daily, I only take it when I seem to be getting slightly constipated. Normally the softeners work just fine for me.

Good luck and I hope you start feeling better really soon.

Hugs,
Barbara
DX- RA, Lupus, Fibro, LGL Leukemia, Pulmonary Hypertension, Bells Palsy, Gastroparsis, Blood Clots, Glaucoma, Chronic Pericarditis & Pleurisy, Severe Anemia. Way to many medications to list.

zimms
New Member


Date Joined Nov 2013
Total Posts : 13
   Posted 11/18/2013 10:40 PM (GMT -6)   
hi I have taken Plaquenil since 1995 i was diagnosed with Lupus sle i have
never had that side effect. though i do know that if you take
too much fiber you will get constipation
so i cut down on the fiber
and drank juice & ground flax seed ..& i take flexeril at night .
you all are in my prayers good luck. hopefull you will ask the
doctor on your next visit with . t
lupie

bfloerke
New Member


Date Joined Nov 2013
Total Posts : 3
   Posted 11/19/2013 12:27 PM (GMT -6)   
Thank you for everyones input. Could it be possible to take Plaquenil once a day, instead of twice daily and still see benefits from symptom relief? My hair is also shedding at an alarming rate. Has anyone else experienced this?

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 11/19/2013 3:23 PM (GMT -6)   
I'm fairly certain it can be taken twice a day, I know someone who takes it that way.

However, we are NOT doctors, and this is the kind of question you should ask your OWN treating Dr. Your Dr may have specific reasons to prescribe the way s/he did - like interactions with your other meds, things specific to your particular circumstances, etc.
Lynnwood, Lupus & Sjogren's Moderator
DIAGNOSING LUPUS & LUPUS RESOURCES
"Life is far too important to be taken seriously" - Oscar Wilde

LupieICURN
Regular Member


Date Joined Jan 2013
Total Posts : 47
   Posted 11/20/2013 12:42 AM (GMT -6)   
The miralax may be what's making you feel bloated. It pulls water into your bowels and that's how it works to move your bowels, which can also may you feel and look bloated. If you are using stool softeners and miralax and still having difficulty, I would definitely talk with your doctor. It could be med side effects but its better to make sure its not the lupus. Hope this helps!! Good luck to you!
Nicole- 25, married, no children
Endometriosis, Lupus, Raynaud's, Degenerative Disc, Migraines
Meds- Multivitamin daily, Lo Loestrin Fe daily, Plaquenil daily, Prilosec daily, Lyrica BID, Folic acid daily, MTX injections weekly, Celebrex BID prn, Tylenol prn, Tramadol prn, Dilaudid prn, Zofran prn

~Don't worry about tomorrow, tomorrow will worry about itself. Every day has enough trouble~

bfloerke
New Member


Date Joined Nov 2013
Total Posts : 3
   Posted 11/20/2013 10:32 AM (GMT -6)   
Thanks everyone. It’s just so frustrating. It took me 2 years to figure out how to get regular. I follow a gluten-free diet, which helped me a ton, but now I feel like I’m back to square 1 since I started the plaquenil. Thanks again for everyone’s input. I just feels good to vent to people that understand.

~Brooke

tinabones
Regular Member


Date Joined Oct 2011
Total Posts : 61
   Posted 11/25/2013 4:33 PM (GMT -6)   
Are you sure its the plaquenil and not the lupus? Lupus can attack the gastrointestinal system. The constipation may be a sign that the lupus is not being controlled by the plaquenil alone.

tinabones
Regular Member


Date Joined Oct 2011
Total Posts : 61
   Posted 11/25/2013 4:38 PM (GMT -6)   
I have experienced severe hair loss too. In fact, I have had to cut my hair several times because it became uneven from the hair loss. It seems to be on one side mostly too.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 25, 2018 11:25 AM (GMT -6)
There are a total of 2,975,056 posts in 326,238 threads.
View Active Threads


Who's Online
This forum has 161322 registered members. Please welcome our newest member, exlibris.
439 Guest(s), 10 Registered Member(s) are currently online.  Details
borrelioburgdorferii, BnotAfraid, Skylark72, island time, Stan1961, Bull101, sierraDon, Ticsic, LJohn23, Lewis Michael